Texas, 2004

Tornadoes and Hail in Texas, November 23, 2004

November 23, 2004 · NWS EWX · 4 events in 3 counties and zones

2 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 23, 3:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 23, 3:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST TUE NOV 23 2004

.UPDATE...
CONVECTION TO THE WEST BECOMING MORE ORGANIZED AND WITH THE SVR
WATCH JUST ISSUED HAVE DECIDED TO EXTEND THE FFA THRU 9 PM FOR SAME
AREA.

&&

.PREV DISCUSSION...
UPR LOW KICKING NE ACRS W TX THIS AFTN WITH ASSOCIATED CDFNT
PUSHING INTO THE HILL COUNTRY.  TWO AREAS OF CONVECTION THIS AFTN...
ONE WAS ELEVATED ASSOCIATED WITH THE UPR LOW IN W TX AND EXPECT SOME
OF THIS TO SKIRT THE NW COUNTIES THIS EVENING. THE OTHER AREA THE SVR
LINE SLOWLY EXITING THE ERN COUNTIES ALONG A PRE-FRONTAL TROF.  A DRY
PUNCH OF SWLY WINDS AT THE LOW-MID LEVELS...LIKELY CAPPING CONVECTION
OVER THE SWRN CWA THIS AFTN. AM STILL CONCERNED WITH HEATING OVER THE
HILL COUNTRY AND UPR COLD POOL WHERE THERE COULD BE SCT REDEVELOPMENT
WITH THE CDFNT OVER THE NEXT FEW HOURS AND CONTG ACRS THE NE/ERN CWA
THIS EVENING WITH A THREAT OF LARGE HAIL.  WILL LEAVE FFA AS IS AND
EXPIRE WITH A PRE-1ST PERIOD TO INCLUDE TWO HOURS OF THE WATCH. WITH
THE DEVELOPING SWLY LOW LEVEL FLOW AND LOWERING DEW PTS EXPECT FLASH
FLOOD THREAT TO BE ON THE DECREASE AND VERY LOCALIZED AS STORMS WILL
BE MOVG AT A GOOD CLIP.

FORECAST OF CLEARING/COLDER FOR THE REMAINDER OF THE WEEK WITH A
PSBL FREEZE BY THANKSGIVING MORNING IN LOW SPOTS OVER THE HILL
COUNTRY. A DRY RE-ENFORCING CDFNT EARLY SATURDAY...THEN RETURNING
MOISTURE SUNDAY NIGHT WITH INCREASING POPS MON/TUE AS ANOTHER LOW
DIGS INTO THE SW CONUS...WHILE A CDFNT DROPS SWD INTO THE AREA WITH
OVERRUNNING CLOUDS/PCPN AHEAD OF THE LOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 9 PM THIS EVENING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX.
TOR WATCH 885 THRU 9 PM FOR LAVACA AND FAYETTE COUNTIES.
SVR WATCH 886 THRU 8 PM FOR MUCH OF HILL COUNTRY AND SOUTH CENTRAL.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Nov 23, 1:37 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CEDAR CREEK             30.08N 97.50W
11/23/2004                   BASTROP            TX   LAW ENFORCEMENT

            TREES DOWN IN CEDAR CREEK.

&&

DC
Local storm report, Nov 23, 1:40 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TORNADO          LA GRANGE               29.91N 96.88W
11/23/2004                   FAYETTE            TX   LAW ENFORCEMENT

            A SMALL TORNADO KNOCKED OVER A SMALL UNIHABITED BLDG ON
            REYNOLDS STREET.

&&

DC
Special weather statement, Nov 23, 1:42 PM CST, 2 hours 48 minutes before
TXZ171>173-186>194-204>209-219>225-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 PM CST TUE NOV 23 2004

...TORNADO WARNING IN EFFECT UNTIL 2:30 PM FOR FAYETTE COUNTY...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

AT 142 PM...NO FLASH FLOOD WARNINGS WERE IN EFFECT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE GRADUALLY SHIFTING EAST INTO EAST
CENTRAL AND SOUTHEAST TEXAS ALONG AND EAST OF A TAYLOR TO
CAMPBELLTON LINE. ADDITIONAL STRONG THUNDERSTORMS WILL ENTER THE
EDWARDS PLATEAU AND HILL COUNTRY...AND OTHER STRONG THUNDERSTORMS
COULD DEVELOP ANYWHERE IN THE FLASH FLOOD WATCH AREA DURING THE TIME
OF MAXIMUM HEATING. THE TORNADO THREAT WILL GRADUALLY SHIFT EAST AND
OUT OF SOUTH CENTRAL TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS
WITH HAIL AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT
LEAST 6 PM.
Special weather statement, Nov 23, 2:10 PM CST, 2 hours 20 minutes before
TXZ171>173-186>194-204>209-219>225-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 PM CST TUE NOV 23 2004

...TORNADO WARNING CANCELED FOR FAYETTE COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT THROUGH 4:00
PM FOR FAYETTE COUNTY...
...A TORNADO WATCH IN EFFECT UNTIL 9:00 PM FOR FAYETTE AND LAVACA
COUNTIES...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

AT 210 PM...NO WARNINGS WERE IN EFFECT. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE TEMPORARILY CLEARED TO AREAS ALONG AND EAST OF A
GEORGETOWN TO CUERO LINE. HOWEVER...ADDITIONAL STRONG TO SEVERE
THUNDERSTORMS WILL EXPAND INTO SOUTH CENTRAL TEXAS FROM THE WEST BY
4 PM. OTHER SEVERE THUNDERSTORMS COULD DEVELOP OVERHEAD ANYWHERE IN
THE FLASH FLOOD WATCH AREA DURING THE TIME OF MAXIMUM HEATING. THE
TORNADO THREAT WILL GRADUALLY SHIFT EAST AND OUT OF SOUTH CENTRAL
TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS WITH HAIL AND BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT LEAST 6 PM.
Special weather statement, Nov 23, 2:46 PM CST, 1 hour 44 minutes before
TXZ202-217-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 PM CST TUE NOV 23 2004

AT 246 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF QUEMADO...MOVING EAST AT 30
MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SEVERE AS IT MOVES INTO
NORTHERN MAVERICK COUNTY BY 315 PM. A SEVERE THUNDERSTORM WILL
PROBABLY BE ISSUED BY 3 PM FOR MAVERICK COUNTY AND POSSIBLY KINNEY
COUNTY. THE PRIMARY THREAT FOR THIS STORM IS FOR LARGE HAIL UP TO
GOLFBALL SIZE AND WIND GUSTS TO 60 MPH.
Local storm report, Nov 23, 4:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             QUEMADO                 28.95N 100.63W
11/23/2004  1.75 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Zavala

When
November 23, 4:30 PM CST to 4:40 PM CST
Where
Zavala County, Batesville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.950, -99.617

Tornado, Zavala

When
November 23, 4:38 PM CST to 4:39 PM CST
Where
Zavala County, 6 mi W of La Pryor
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
28.950, -99.933

Deputies from the Zavala County Sheriff's Department observed a small and short-lived tornado as it touched down west of LaPryor in the late afternoon. The tornado moved briefly over open country and caused no known damage. It was rated F0 on the Fujita Scale.

Tornado, Maverick

When
November 23, 5:12 PM CST to 5:14 PM CST
Where
Maverick County, 20 mi NE of Eagle Pass
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
28.917, -100.267

About 30 minutes after the first tornado sighting along US57, Skywarn-trained spotters from the Eagle Pass Fire Department reported a second tornado near the same location. This tornado was reported to be on the ground for almost half a mile and was larger than either of the first two. It tracked toward the east over open country at nearly 50 miles an hour. It was also rated F0 on the Fujita Scale.

Hail, Frio

When
November 23, 5:45 PM CST to 5:55 PM CST
Where
Frio County, 5 mi N of Pearsall
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.950, -99.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428883, 5428882, 5428881, 5428884.